Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Medford, OR

August 29, 2008Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 29, 2008, 1:30 PM PDT for Modoc County, California. It took effect at Aug 30, 2008, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 1:30 PM PDT (20:30 UTC)
In effect from
Aug 30, 2008, 2:00 PM PDT
Expired
Aug 30, 2008, 10:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 292030
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PDT FRI AUG 29 2008

CAZ285-300430-
/O.UPG.KMFR.FW.A.0009.080830T2100Z-080831T0200Z/
/O.NEW.KMFR.FW.W.0012.080830T2100Z-080831T0600Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
130 PM PDT FRI AUG 29 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN 
EFFECT FROM 2 PM TO 11 PM PDT SATURDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

A DRY COLD FRONT WILL MOVE THROUGH SATURDAY AFTERNOON. GUSTY
WESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 30 MPH.
THIS WIND COMBINED WITH LOW HUMIDITIES OF 10 TO 15 PERCENT WILL 
CREATE CONDITIONS FAVORABLE FOR RAPID DEVELOPMENT OF ANY EXISTING
FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


PETRUCELLI
4 follow-up statements
000
WWUS86 KMFR 300340
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
840 PM PDT FRI AUG 29 2008

CAZ285-301345-
/O.CON.KMFR.FW.W.0012.080830T2100Z-080831T0600Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
840 PM PDT FRI AUG 29 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IN FIRE WEATHER
ZONE 285...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IN FIRE WEATHER
ZONE 285.

A DRY COLD FRONT WILL MOVE THROUGH MODOC COUNTY EARLY SATURDAY
MORNING THEN REMAIN NEARBY THROUGH SATURDAY EVENING. GUSTY
WESTERLY WINDS WILL DEVELOP AROUND NOON AND REACH SPEEDS OF 15 TO
25 MPH WITH GUSTS TO 30 MPH. THIS WIND COMBINED WITH LOW
HUMIDITIES OF 10 TO 15 PERCENT WILL CREATE CONDITIONS FAVORABLE
FOR THE RAPID SPREAD OF FIRES THROUGH SATURDAY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DW
000
WWUS86 KMFR 301327
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
627 AM PDT SAT AUG 30 2008

CAZ285-302200-
/O.EXT.KMFR.FW.W.0012.080830T2100Z-080831T0200Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
627 AM PDT SAT AUG 30 2008

...RED FLAG WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS FIRE
WEATHER ZONE 285...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS FIRE
WEATHER ZONE 285. 

A DRY COLD FRONT WILL MOVE THROUGH MODOC COUNTY TODAY. GUSTY
WESTERLY WINDS WILL DEVELOP AROUND NOON AND REACH SPEEDS OF 15 TO
25 MPH WITH GUSTS TO 30 MPH. THIS WIND WILL COMBINE WITH DRY FUEL
CONDITIONS AND MINIMUM AFTERNOON HUMIDITY OF 10 TO 15 PERCENT 
THROUGH EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

STAVISH
000
WWUS86 KMFR 302034
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
134 PM PDT SAT AUG 30 2008

CAZ285-310500-
/O.EXT.KMFR.FW.W.0012.080830T2100Z-080831T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
134 PM PDT SAT AUG 30 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY ACROSS FIRE WEATHER 
ZONE 285...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS FIRE
WEATHER ZONE 285.  

A DRY COLD FRONT WILL MOVE THROUGH MODOC COUNTY THIS AFTERNOON. 
GUSTY WESTERLY WINDS WILL CONTINUE TO INCREASE WITH SPEEDS 
REACHING 15 TO 25 MPH WITH GUSTS TO 30 MPH. THE STRONGEST WINDS
WILL BE OVER THE HIGHER TERRAIN. THE WIND WILL COMBINE WITH DRY
FUEL CONDITIONS AND MINIMUM AFTERNOON HUMIDITY OF 10 TO 15 PERCENT
THROUGH EARLY EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

PETRUCELLI
000
WWUS86 KMFR 310519
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1019 PM PDT SAT AUG 30 2008


CAZ285-310630-
/O.EXP.KMFR.FW.W.0012.000000T0000Z-080831T0500Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
1019 PM PDT SAT AUG 30 2008

...RED FLAG WARNING FOR FIRE WEATHER ZONE 285 HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. NORTHWEST WINDS
HAVE DECREASED TO 5 TO 15 MPH. PEAK WIND GUSTS EARLIER THIS
AFTERNOON AND EVENING WERE 20 TO 30 MPH WITH MINIMUM HUMIDITIES
OF 6 TO 12 PERCENT.

$$

DW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 29, 1:22 PM PDT, 8 minutes earlier.

Area forecast discussion, Aug 29, 1:22 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
122 PM PDT FRI AUG 29 2008

.DISCUSSION...12Z NGM/NAM/GFS IN.

THE UPPER RIDGE WILL SHIFT TO THE EAST TODAY AND THE SURFACE
THERMAL TROUGH ALONG THE COAST WILL MOVE INLAND. AN UPPER TROUGH
OFFSHORE WILL THEN APPROACH THE COAST...PUSHING A COLD FRONT
ONSHORE FRIDAY NIGHT. THE UPPER TROUGH ITSELF WILL FOLLOW...MOVING
ONSHORE SATURDAY NIGHT.

INLAND AREAS OF THE MEDFORD CWA ARE NOW EXPERIENCING ONE MORE DAY
OF HOT TEMPERATURES AS THE THERMAL TROUGH SWINGS THROUGH THE AREA.
ALONG THE COAST...ONSHORE FLOW HAS RETURNED TODAY FOR COOLER
TEMPERATURES.

THE COLD FRONT WILL BRING IN SOME MINIMAL CHANCES OF PRECIPITATION
BEGINNING THIS EVENING...MOSTLY ALONG THE COAST AND LATER IN THE
UMPQUA BASIN AND ADJACENT CASCADES. IT WILL ALSO BRING WINDY
CONDITIONS TO THE RIDGES AND EAST SIDE.

THE UPPER TROUGH WILL LINGER OVER THE AREA THROUGH SUNDAY
NIGHT DUE TO SHORT WAVES MOVING DOWN THE BACKSIDE...SO EXPECT COOL
TEMPERATURES THROUGH THE WEEKEND WITH A SLIGHT CHANCE OF
SHOWERS...MOSTLY IN THE SAME AREAS THAT WILL SEE SOME OF THE
FRONTAL PRECIPITATION. GUSTY RIDGE AND EAST SIDE WINDS WILL ALSO
PERSIST...BUT THEY WILL PEAK ON SATURDAY AFTERNOON AND EVENING
WITH THE POST-FRONTAL ONSHORE PUSH.

THE TROUGH WILL MOVE OUT MONDAY AND DRY NORTHWESTERLY FLOW WILL
DEVELOP OVER THE AREA AHEAD OF AN OFFSHORE RIDGE. THE RIDGE WILL
MOVE SLOWLY EAST...FINALLY MOVING ONSHORE THURSDAY NIGHT. EXPECT
DRY WEATHER FROM TUESDAY THROUGH FRIDAY WITH A GRADUAL WARMING
TREND BACK UP TO NEAR NORMAL TEMPERATURES BY THE END OF NEXT WEEK.

&&

.AVIATION...AREAS OF IFR CIGS/VSBYS WILL PERSIST OFFSHORE. AS THE
FRONT MOVES IN TONIGHT AREAS OF MVFR CIGS WILL DEVELOP IN THE
COAST...UMPQUA BASIN...AND ADJACENT CASCADES.  SOME ISOLATED
IFR CIGS WILL DEVELOP AT THE COAST LATE TONIGHT BEHIND THE FRONT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
          EVENING FOR CAZ285.

PACIFIC COASTAL WATERS...GALE WATCH FROM SATURDAY MORNING THROUGH
          SATURDAY EVENING FOR PZZ356-PZZ376.
     GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ356-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ356-
          PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
          PZZ350-PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT SATURDAY
          FOR PZZ350-PZZ370.

15/15/05
Hazardous weather outlook, Aug 29, 7:14 AM PDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
714 AM PDT FRI AUG 29 2008

CAZ080-291800-
WESTERN SISKIYOU COUNTY-
714 AM PDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 AM PDT THIS MORNING.
SEE WARNING FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-291800-
MODOC COUNTY-
714 AM PDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY. SEE WATCH FOR
MORE DETAILS..

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPILDE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:59 AM PDTFire Weather WatchMFRModoc7 hr

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.